Alert archive / South Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 102, NWS Columbia, SC

September 2, 2014Chesterfield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Sep 2, 2014, 2:18 PM EDT for Chesterfield County, South Carolina. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2014, 2:18 PM EDT (18:18 UTC)
Expired
Sep 2, 2014, 3:00 PM EDT
In force
42 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Chesterfield County, SC

The radar

The Columbia radar (KCAE), 135 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 2:30 PM EDTHAIL 0.752 Ssw Cheraw, SCSHERIFF DISPATCH REPORTED THAT OFFICERS OBSERVED DIME SIZE HAIL NEAR THE TOWN OF CHERAW.
Sep 2, 2:33 PM EDTTSTM WND DMG3 S Cheraw, SCCHERAW STATE PARK GOLF COURSE REPORTED SEVERAL TREES DOWN ALONG WITH DIME SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2014-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2014-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1505 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

595 
WUUS52 KCAE 021818
SVRCAE
SCC025-021900-
/O.NEW.KCAE.SV.W.0102.140902T1818Z-140902T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
218 PM EDT TUE SEP 2 2014

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 300 PM EDT

* AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CHERAW...AND MOVING NORTH AT 5 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE CHERAW

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

LAT...LON 3460 7980 3455 7982 3449 7989 3449 7997
      3449 7998 3449 8007 3481 8007 3481 7994
      3477 7993 3474 7988 3468 7986 3465 7979
      3460 7979
TIME...MOT...LOC 1818Z 179DEG 8KT 3465 7991

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 1:58 PM EDT, 20 minutes earlier.

Area forecast discussion, Sep 2, 1:58 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
158 PM EDT TUE SEP 2 2014

.SYNOPSIS...
HIGH PRESSURE WILL EXTEND INTO THE FORECAST AREA FROM THE ATLANTIC
THROUGH THURSDAY. A PERSISTENT UPPER RIDGE WILL HELP MAINTAIN THE
HOT TEMPERATURES.

&&

.NEAR TERM /THROUGH TONIGHT/...
CONVECTION HAS ERUPTED ACROSS FAR SOUTHERN SOUTH CAROLINA AND
SOUTHEAST GEORGIA...JUST EAST OF THE MCV THAT WAS NOTED ON VISIBLE
SATELLITE IMAGERY EARLIER TODAY. ALSO ISOLATED STORMS DEVELOPING
ACROSS PARTS OF THE PEE DEE NORTHWARD INTO CENTRAL NORTH
CAROLINA...BUT MUCH OF THE FORECAST AREA REMAINS RAIN FREE AT THE
MOMENT. NOTICEABLE LACK OF CONVECTION AND EVEN CUMULUS DEVELOPMENT
ACROSS CENTRAL MIDLANDS AND UPPER CSRA LIKELY A RESULT OF MID
LEVEL CLOUDS EARLIER LIMITING INSTABILITY AND HOLDING ON TO HIGHER
CIN.

MESOANALYSIS SHOWS LIFTED INDEX VALUES AS HIGH AS -7C TO -8C IN
THE EASTERN MIDLANDS AND LOWER CSRA...WHERE ONGOING CONVECTION
RESIDES. TEMPERATURES HAVE CLIMBED INTO THE LOWER TO MID 90S AND
EXPECT SCATTERED CONVECTION TO CONTINUE TO DEVELOP THROUGH THE
AFTERNOON. WEAK FLOW IN THE ATMOSPHERIC COLUMN UNDER THE
INFLUENCE OF WEAK HIGH PRESSURE AT THE SURFACE AND ALOFT WILL LEAD
TO SLOW STORM MOVEMENT AND PULSE CONVECTION THAT WILL BECOME
OUTFLOW DOMINATED. POSSIBILITY EXISTS FOR ISOLATED SEVERE
STORMS DUE TO PRECIPITATION LOADING AND SLIGHTLY COOLER 500MB
TEMPS AROUND -9C. LOCALLY HEAVY RAIN AND ISOLATED FLOODING ALSO
POSSIBLE DUE TO TRAINING AND NEARLY STATIONARY STORM MOVEMENT.

AFTERNOON AND EVENING CONVECTION EXPECTED TO DIMINISH WITH THE
LOSS OF HEATING THIS EVENING AND POPS DIMINISH AFTER 10PM. SHOULD
BE PLENTY OF CONVECTIVE DEBRIS CLOUDS OVERNIGHT WHICH WILL LIMIT
RADIATIONAL COOLING EARLY. OVERNIGHT LOWS IN THE LOWER TO MID 70S.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
THE SURFACE RIDGING EAST AND SOUTH OF THE FORECAST AREA WILL
CONTINUE TO DOMINATE. A WEAKENING FRONT APPROACHING FROM THE
NORTHWEST SHOULD STALL BEFORE REACHING THE AREA. HOWEVER...STRONG
HEATING WITH DEEP MOISTURE PLUS SOME CONVERGENCE ASSOCIATED WITH
LEE-SIDE TROUGHING SHOULD HELP SUPPORT THUNDERSTORMS. COVERAGE
SHOULD BE LIMITED BECAUSE OF CONTINUED UPPER-LEVEL RIDGING AND
SLOW STORM MOVEMENT. THE GUIDANCE CONSENSUS SUPPORTS POPS AROUND
30 PERCENT. HEAVY RAIN MAY OCCUR WITH ANY THUNDERSTORMS BECAUSE OF
SLOW STORM MOVEMENT AND PRECIPITABLE WATER NEAR 2 INCHES. RECENT
VERIFICATION FAVORS THE WARMER TEMPERATURE GUIDANCE.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE GFS AND ECMWF SHOW RIDGING EXTENDING INTO THE AREA FROM THE
ATLANTIC DOMINATING EARLY IN THE MEDIUM-RANGE PERIOD. SUFFICIENT
MOISTURE COMBINED WITH HEATING SHOULD SUPPORT SCATTERED MAINLY
DIURNAL THUNDERSTORMS. THE MODELS DISPLAY A COLD FRONT IN THE AREA
SUNDAY AND MONDAY SUPPORTING AN INCREASED CHANCE OF SHOWERS AND
THUNDERSTORMS. THE GFS...ECMWF...AND EKD MOS HAVE POPS 20 TO 30
PERCENT EARLY INCREASING TO 30 TO 40 PERCENT BY THE END OF THE
PERIOD. ABOVE NORMAL TEMPERATURES SHOULD LOWER TO NEAR NORMAL
TOWARD THE END OF THE PERIOD BECAUSE OF INCREASED CLOUDINESS
ASSOCIATED WITH THE FRONT.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
CONVECTIVE DEVELOPMENT UNDERWAY WITH TEMPERATURES PUSHING INTO THE
MID 90S AND ABUNDANT LOW LEVEL MOISTURE IN PLACE. BULK OF THE
CONVECTION SHOULD REMAIN EAST OF THE TERMINALS BUT OGB MAY BE
IMPACTED AND WILL CARRY TEMPO TSRA 19Z-22Z TIME FRAME AND AMEND AS
NEEDED AT OTHER TERMINALS. DEBRIS CLOUDS LIKELY THROUGH THE EARLY
EVENING INTO OVERNIGHT SHOULD INHIBIT FOG DEVELOPMENT BUT CANNOT
RULE OUT SOME MVFR VSBYS AT OGB/AGS...ESPECIALLY IF RAINFALL IS
OBSERVED. SOUTHERLY WINDS THIS AFTERNOON WILL BECOME LIGHT AND
VARIABLE TO CALM OVERNIGHT BEFORE PICKING BACK UP AFTER 15Z
WEDNESDAY.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN LATE NIGHT
AND EARLY MORNING STRATUS AND FOG. SCATTERED MAINLY AFTERNOON
SHOWERS AND THUNDERSTORMS THROUGH SATURDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Sep 2, 3:25 AM EDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
325 AM EDT TUE SEP 2 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030730-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
325 AM EDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A FEW OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD
POSSIBLY CONTAIN DAMAGING WIND. LOCALIZED FLOODING WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 2, 8:34 AM EDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
834 AM EDT TUE SEP 2 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TSTM WND DMG     1 ESE WOODFIELDS        34.05N 80.91W
09/01/2014                   RICHLAND           SC   OTHER FEDERAL

            FORT JACKSON REPORTED TWO TREES DOWN ALONG
            WITH SEVERAL POWER OUTAGES.

&&

LCV
Local storm report, Sep 2, 10:15 AM EDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1015 AM EDT TUE SEP 2 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND DMG     2 WSW NEW ELLENTON      33.41N 81.72W
08/31/2014                   AIKEN              SC   UTILITY COMPANY

            AIKEN ELECTRIC COOPERATIVE REPORTED POWER
            OUTAGES DUE TO TREES ON POWER LINE.

&&

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 4:37 PM EDTSpecial Weather StatementCAEDorchester23 min
Sep 2, 4:55 PM EDTAreal Flood AdvisoryCAEOrangeburg65 min
Sep 2, 5:00 PM EDTSevere Thunderstorm WarningCAEAiken30 min
Sep 2, 5:29 PM EDTSevere Thunderstorm WarningCAEAiken31 min
Sep 2, 5:32 PM EDTSevere Thunderstorm WarningCAEChesterfield43 min
Sep 2, 5:40 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster35 min
Sep 2, 5:57 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland33 min
Sep 2, 6:44 PM EDTAreal Flood AdvisoryCAERichland61 min
Sep 2, 6:57 PM EDTAreal Flood AdvisoryCAEAiken48 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.